Colorado, 2012

Drought in Colorado, October 1 to 31, 2012

October 1 to 31, 2012 · NWS GJT · 21 events in 21 counties and zones

October 2012 continued the string of below normal precipitation months across many of the climate stations in Western Colorado. 50 in deficit.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

October 2012 continued the string of below normal precipitation months across many of the climate stations in Western Colorado. The valley locations were short of normal of monthly normal precipitation by 0.75 to 1.25 over the majority of the locations while mountain stations were around 0.50 in deficit. For the most part severe to extreme drought persisted across the region with only a temporary improvement to moderate drought conditions over the central Colorado mountains at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 8:47 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 30, 8:47 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 PM MDT SUN SEP 30 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM MDT SUN SEP 30 2012

THIS EVENING...
UNDER A NORTHERLY FLOW ALOFT...STILL A FAIR AMOUNT OF MID
LEVEL MOISTURE MAINLY ACROSS THE EASTERN QUARTER OF OUR CWA THAT
COULD PRODUCE A FEW SHOWERS OR THUNDERSTORMS INTO THE EARLY
EVENING HOURS DUE TO DAYTIME HEATING. CLOUDS AND SHOWERS SHOULD
BEGIN DECREASING AROUND SUNSET. CLEAR SKIES PREVAILING ACROSS THE
REMAINDER OF OUR CWA.

TONIGHT THROUGH MONDAY NIGHT...
MODELS STILL INDICATING THE NORTHERLY FLOW ALOFT TO BE TURNING
MORE NORTHWEST BY LATE MONDAY AND MONDAY NIGHT. EXPECT THE MAIN
EFFECT OF THIS WILL BE LESS MID LEVEL MOISTURE FOR THE EASTERN
PART OF OUR CWA ON MONDAY AFTERNOON/EARLY EVENING. OTHERWISE...
DRY WEATHER WILL PREVAIL ACROSS OUR CWA...WITH ABUNDANT SUNSHINE.
STILL EXPECT SOME CLOUD DEVELOPMENT ASSOCIATED WITH DAYTIME
HEATING MONDAY AFTERNOON...BUT LESS EXTENSIVE THAN TODAY. LITTLE
CHANGE IN TEMPERATURES EXPECTED THROUGH THE PERIOD...WITH
UNSEASONABLY MILD MAX TEMPERATURES 5-10 DEGREES ABOVE NORMAL AND
MIN TEMPERATURES GENERALLY JUST A FEW DEGREES ABOVE NORMAL.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM MDT SUN SEP 30 2012

NO BIG CHANGES ARE SEEN TUESDAY IN THE SENSIBLE WX PATTERN...
ALTHOUGH WEST WINDS WILL BEGIN TO PICK UP ACROSS THE NRN ZONES
DURING THE AFTERNOON. THIS WILL BE THE RESULT OF AN APPROACHING
STRONG TROF OF LOW PRESSURE DROPPING SWRD OUT OF CANADA INTO THE
NRN ROCKIES. HEIGHTS WILL BEGIN TO FALL BY TUESDAY NIGHT AS THIS
DEEP TROF SINKS SWRD. THERE MAY BE SOME INCREASE IN CLDS MAINLY
ACROSS THE NRN MTNS. ELSEWHERE CLEAR COOL NIGHT CAN BE EXPECTED
FOR ERN UT AND WRN CO.

THE TROF AND ITS ASSOCIATED COLD FRONT WILL DROP DOWN INTO THE NRN
PART OF OUR FORECAST AREA BY MID-DAY WEDNESDAY...AND PUSH AS FAR
SOUTH AS A LINE FROM MONTICELLO TO TELLURIDE BY EARLY EVENING. BRISK
WEST TO SOUTHWEST WINDS WILL PRECEDE THE FRONT...FOLLOWED BY
MODERATE NWRLY WINDS AFTER COLD FRONTAL PASSAGE. SOME CONCERN EXISTS
THAT CRITICAL FIRE WX PARAMETERS OF RH AND WIND SPEED MAY BE
MET...AND WE WILL CONTINUE TO MONITOR THAT SITUATION. THERE ALSO IS
A SLIGHT CHANCE OF SHWRS OR TSTMS FAVORING THE PARK...GORE AND
FLATTOP MTNS REGIONS.

MUCH COOLER AIR WILL INVADE THE ENTIRE CWA WEDNESDAY NIGHT AND
CURRENT GUIDANCE SUGGESTS FREEZE WARNINGS MAY BE NEEDED FOR
PORTIONS OF THE NW PLATEAU AND HIGHER VALLEYS. FOR THE REMAINDER
OF THE WEEK DRY CONDITIONS WILL PREVAIL ACCOMPANIED BY BREEZY
AFTERNOON WEST TO NORTHWEST WINDS...PREDOMINANTLY ACROSS THE
NORTHERN ZONES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 945 PM MDT SUN SEP 30 2012

CUMULUS CLOUDS OVER THE MOUNTAINS WILL CONTINUE DISSIPATING. VFR
CONDITIONS WILL PREVAIL ACROSS ALL OF WESTERN CO AND EASTERN UT
TONIGHT AND MONDAY MORNING. ISOLATED SHOWERS AND THUNDERSTORMS
OVER THE PEAKS NEAR THE CONTINENTAL DIVIDE WILL CAUSE LOCAL
MOUNTAIN TOP OBSCURATIONS MONDAY AFTERNOON...WITH VFR CONDITIONS
AT ALL TAF SITES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JRP
LONG TERM...MC
AVIATION...CC
Hazardous weather outlook, Sep 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN SEP 30 2012

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
CONTINENTAL DIVIDE DURING THE AFTERNOON...CONTINUING INTO THE
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WEST TO SOUTHWEST WINDS COMBINED WITH LOW RELATIVE HUMIDITY
COULD POTENTIALLY YIELD CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE LOWER ELEVATIONS OF NORTHWEST COLORADO AND NORTHEAST UTAH
WEDNESDAY AFTERNOON. MEANWHILE...ISOLATED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE WEDNESDAY AFTERNOON OVER THE PARK AND GORE RANGES.
THE SNOW LEVEL WILL LOWER TO THE MOUNTAIN BASES WEDNESDAY NIGHT
WITH LIGHT ACCUMULATIONS POSSIBLE. A SEASON ENDING FREEZE IS
POSSIBLE ACROSS PORTIONS OF NORTHWEST COLORADO AS WELL AS THE HIGH
VALLEYS OF THE EAGLE TO VAIL CORRIDOR EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the lower Yampa River basin through the month of October.

Drought, Central Yampa River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the central Yampa River basin through the month of October.

Drought, Roan and Tavaputs Plateaus

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the northern Colorado high plateaus through the month of October.

Drought, Elkhead and Park Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained in place across the northern Colorado mountain ranges through the month of October.

Drought, Upper Yampa River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the upper Yampa River basin through the month of October.

Drought, Grand Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the Grand Valley through the month of October.

Drought, Debeque to Silt Corridor

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place along the DeBeque to Silt corridor through the month of October.

Drought, Central Colorado River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Severe drought conditions covered much of the upper Colorado River basin through the month of October. However, the extreme eastern portion of the zone did recover slightly to moderate drought levels by the last part of the month.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Severe drought conditions remained in place over the central Colorado mountain ranges through the month of October. However, the eastern portion of this zone did recover slightly to moderate drought levels by the last part of the month.

Drought, Grand and Battlement Mesas

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Severe drought conditions remained in place over the high mesa zone of western Colorado through the month of October.

Drought, Central Gunnison and Uncompahgre River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Severe drought conditions remained in place along the Central Gunnison and Uncompahgre River basins through the month of October.

Drought, West Elk and Sawatch Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Severe drought conditions remained in place along the central Colorado mountain ranges through the month of October. However, the mountainous areas of eastern Gunnison County did improve slightly to the severe drought category by the end of the month.

Drought, Flattop Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Severe drought conditions remained in place over the northern Colorado mountain ranges through the month of October.

Drought, Upper Gunnison River Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained in place along the upper Gunnison River valley through the month of October.

Drought, Uncompahgre Plateau and Dallas Divide

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained in place along the Uncompahgre Plateau through the month of October.

Drought, Northwestern San Juan Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Severe drought conditions remained in place over the southwest Colorado mountains through the month of October.

Drought, Southwestern San Juan Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Severe drought conditions remained in place over the southwest Colorado mountains through the month of October.

Drought, Paradox Valley / Lower Dolores River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained in place over the Paradox Valley and lower Dolores River basin through the month of October.

Drought, Four Corners / Upper Dolores River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Severe drought conditions remained in place over the Four Corners region and upper Dolores River basin through the month of October.

Drought, Animas River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Severe drought conditions remained in place along the Animas River basin in the southern foothills of the San Juan mountains through the month of October.

Drought, San Juan River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Severe drought conditions remained in place along the San Juan River basin in the southern foothills of the San Juan mountains through the month of October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419957, 419958, 419959, 419960, 419961, 419962, 419964, 419967, 419968, 419969, 419970, 419974, 419975, 419976, 419977, 419978, 419979, 419980, 419981, 419982, 419983.